Clin Psychopharmacol Neurosci.  2017 Aug;15(3):292-295. 10.9758/cpn.2017.15.3.292.

Codeine Precipitating Serotonin Syndrome in a Patient in Therapy with Antidepressant and Triptan

Affiliations
  • 1Department of Internal Medicine, Clinical Pharmacology and Toxicology Unit, University of Genoa, Genoa, Italy. giuliamilano86@yahoo.it
  • 2Neurology Unit, Istituto Clinico ‘Salus’, Alessandria, Italy.

Abstract

The serotonin syndrome is a serioius medical condition due due to an intensive stimulation of setonin receptors. It is a rare, but severe, consequence of interaction between serotomimetic agents. This is a report of a 70-year-old woman steadily in therapy with venlafaxine and rizatriptan for migraine and major depressive syndrome. She was admitted to neurology unit for decreased light reflex with miotic pupils, global hyperreflexia, tremor, anxiety, ataxia and incoordination. The patient was diagnosed as a probable case of serotonin syndrome due to a pharmacological interaction between venlafaxine and rizatriptan trigged by opioid intake. In this paper, the development of syntomatology, the clinical examination and the possible pharmacokinetics explanation were carefully discussed and analysed.

Keyword

Drug-drug interactions; Codeine; Serotonin syndrome; Prescription drug misuse; Migraine disorders; Major depressive disorder
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr